getting a script

Discussion in 'Self Care and Healthy Lifestyles' started by normaljoe, Jan 22, 2014.

  1. normaljoe

    normaljoe Well-Known Member

    I have been having nervous breakdowns a lot recently and going to see my therapist he recommended I go on anti-depressants. Zoloft is the preferred choice for the military I am told. There is also Welbutrin and Paxil. what should I expect when I start taking them? as of now I am just hoping to not feel anything. This may sound stupid but will my personality change? will I no longer enjoy some things I enjoy now? sex life?
     
  2. normaljoe

    normaljoe Well-Known Member

    btw I put this here as apart of HEAL because I would like to think this is a positive step.
     
  3. NYJmpMaster

    NYJmpMaster Have a question? Message Me Staff Member Forum Owner ADMIN

    It is a positive step. I am glad if you have found yourself in an emotional state that makes it so you cant be happy you are being proactive in trying to change things to make them better. So far as what to expect from meds, everybody reacts differently. Some meds work very quickly on and they can feel the effects in just a coupe days, some take a few weeks before having a noticeable effect. Some people have negative side effects, and some people have no side effects at all - there is no way to tell until you have tried the med and adjusted dosages. This is based on both the person and the med of course. The biggest thing I would like to share about anti-depressants is the way they work. Anti-depressants are designed to help you deal with depression, not to cure it. It is more like aspirin than an antibioic. If you have a really really bad headache and take an aspirin, it may not make the headache go away completely but it makes it less painful. Do not expect to take it and "be happy" , it is designed to make the lows not as bad, not to cause happiness or euphoria. I mention this because many people decide they are not happy all the time so the meds must not be working , but if you stop having as many lows and they are not quite as bad or do not last quite as long then the med is in fact doing what it is supposed to do. Most importantly, make sure to do follow-ups with your Dr so they can adjust dosages or change meds if need be to get the desired level of effect.

    Congratulations on such a positive step towrds trying to get back in control :)
     
  4. total eclipse

    total eclipse SF Friend Staff Alumni

    Way to go hun advocating to get help for you to get the sadness to be less. As stated each of us react to meds differently so what may be good for one may not for another. I found the antidepressant did take one out of the darkest some it gave me more energy to get up and do things that needed to be done. Hope you feel better soon hugs
     
  5. Insomniac2012

    Insomniac2012 Member

    I have been on Paxil and Lexapro. Everyone will vary but... on Paxil I lost it and attempted suicide just a few weeks into taking it (probably around the time the effects were supposed to start taking effect. I switched to Lexapro after a short time and I didn't notice anything different as it took effect. My problem with Lexapro was it made me nauseous and lightheaded after a while. Also it didn't change my sex drive but it did effect my sex... ability... It was horrible. I was embarrassed many times.
    I personally disagree with meds like these (I'm off them now). I think mindset is the key. But I don't discredit these meds' ability to help. If you go on one, go in with a mentality of being better. Make the change for yourself and let the meds assist the change. I don't think these meds will just make you "not feel anything"
    Let me know if I helped... I'm new here so take my words lightly haha
     
  6. scaryforest

    scaryforest Banned Member

    don't take no words lightly, being new has nothing to do with quality of advice
     
  7. flowers

    flowers Senior Member

    I think some have no side effects and it helps. others have side effects, as insomniac said. I think its great that you are wanting to try this. I have seen medications help many people. And you just may be one of them !
     
  8. normaljoe

    normaljoe Well-Known Member

    thank you for your advice. and happy birthday to Kurt Cobain. his bday was the 20th wasnt it?